Search For a Provider Facebook Twitter Instagram YouTube ES Contact Us

Statement: 5-alpha reductase inhibitors and sexual side effects

 

The statement below is based on a meeting convened in November 2011 by the Sexual Medicine Society of North America. The meeting consisted of a panel of internationally recognized experts in men's health, sexual medicine, endocrinology and prostate disease. The participants were charged with reviewing the medical literature as it stands at this time on the link between 5-alpha reductase inhibitors and persistent sexual side effects.

"Five alpha-reductase inhibitors, a class of medication used to treat the symptoms of certain prostate conditions as well as male-pattern hair loss, are known to be associated with undesired sexual symptoms during treatment. Some of these symptoms may last for many years after stopping these medications. The Sexual Medicine Society of North America (SMSNA) recognizes that an association exists between these drugs and persistent undesirable symptoms after termination of treatment and that men with these symptoms are suffering. However, at this time, human scientific evidence does not allow us to define the prevalence or the cause of these symptoms. The medical literature is limited, and as such, it is currently impossible to definitively link, as cause and effect, these medications to the long-lasting symptoms these men experience. Future research is required to differentiate whether such symptoms are an association with, or are the result of, the use of these medications. SMSNA is committed to developing a better understanding of this problem, to defining which research avenues may be of most benefit and to developing clinical care pathways for such patients."